Kansas, 2016

Tornado and Damaging Winds in Kansas, December 25, 2016

December 25, 2016 · NWS ICT · 6 events in 5 counties and zones

It seemed more like spring than Christmas Day as a vigorous, negatively-tilted upper level wave underwent intense cyclogenesis as it surged northeast from New Mexico to the Nebraska/South Dakota border. An equally intense surface cyclone that was situated over Eastern Colorado teamed with the upper cyclone to produce a truly dynamic system that contained impressive deep-layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

It seemed more like spring than Christmas Day as a vigorous, negatively-tilted upper level wave underwent intense cyclogenesis as it surged northeast from New Mexico to the Nebraska/South Dakota border. An equally intense surface cyclone that was situated over Eastern Colorado teamed with the upper cyclone to produce a truly dynamic system that contained impressive deep-layer shear. All factored in the development of severe thunderstorms over Central Kansas around midday that produced gusts around 60 mph that blew the roof off a barn in Lincoln County. There was also a small, short-lived tornado in Saline County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 25, 11:21 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 25, 11:21 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1121 AM CST Sun Dec 25 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 322 AM CST Sun Dec 25 2016

Today:
Early this morning scattered light showers developed just north of
a warm front that is draped across Northern OK. Fog is dissipating
across Southeast KS but across most of Central & South-Central KS
widespread fog is still reducing visibilities to 1/2 mile or less.

Today remains by far the most active period of the forecast. A deep
negatively-tilted upper-deck trof that has been discussed for about
a week is still expected to undergo rapid cyclogenesis as it surges
northeast from AZ & NM to the Nebraska/SD border. With an equally
intense surface cyclone situated over Eastern CO, the lower-deck
southwest flow will increase considerably to not only scour the fog
but enable richer moisture to continue surging further into the
Central Plains. Instability is lacking but the deep-layer shear is
STRONG. As the vicious cyclone crosses the Nebraska/SD border this
afternoon, a Pacific cold front will surge east/southeast into KS.
A line of thunderstorms will erupt along the front and with the
deep, very strong shear becoming almost unidirectional, severe
thunderstorms are likely along the front with damaging winds by far
the greatest threat. With the rapid eastward surging front, the
thunderstorms should vacate Southeast KS early this evening. The
strong lower deck moisture advection should offset the strong
southwest winds to prevent the grassland fire danger from venturing
into "Extreme Country". The strong, south-southwest winds have
prompted a Wind Advisory for Central & South-Central KS that'll be
in effect from 9 AM until 5 PM. Record highs are likely in most
areas. The record highs appear at the end of this discussion.

Mon-Tue Night:
Quiet weather slated for all areas as a surface high moves east
into the Great Plains. A 2nd, compact upper-deck shortwave surges
east across KS on Mon but with moisture greatly lacking anticipate
only an increase higher-level cloudiness.

.LONG TERM...(Wednesday through Saturday)
Issued at 322 AM CST Sun Dec 25 2016

Wed-Fri Night:
The remainder of the work-week will be quiet as the Great Plains
will be under a strong W-NW upper-deck regime that'll keep the
neighborhood in a predominantly dry environment.

Next Weekend:
The next chance for any precipitation may arrive on Sat when a
deep upper-deck low should eject a "lead" short wave east
northeast across the Southern Plains. This would of course induce
lower-deck cyclogenesis over the Western Plains that would inject
increasing moisture northeast into KS. For now have assigned a
light rain/light snow mixture to Southeast KS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1119 AM CST Sun Dec 25 2016

Main issues will be MVFR ceilings in advance of narrow line of
strong thunderstorms and then very gusty winds in the wake of the
storms. The line of storms will be near KGBD/KRSL at the start of
the forecast, and affect KSLN-KHUT-KICT shortly thereafter. Very
gusty winds and rapid clearing will occur in the wake of the
storms. The gusty winds should start to diminish around sunset.
-howerton

&&

.CLIMATE...
Issued at 322 AM CST Sun Dec 25 2016

Christmas Day Record Highs:

Wichita: 65 In 1960
Salina:  69 In 1922
Chanute: 71 iN 1922
Russell: 75 In 1950

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  32  50  26 /  70   0   0   0
Hutchinson      65  30  48  24 /  70   0   0   0
Newton          63  31  47  27 /  70  10   0   0
ElDorado        65  33  49  27 /  80  10   0   0
Winfield-KWLD   66  34  52  27 /  80  10   0   0
Russell         61  25  46  22 /  70   0   0   0
Great Bend      60  26  46  22 /  70   0   0   0
Salina          66  29  47  24 /  70   0   0   0
McPherson       65  29  47  24 /  70   0   0   0
Coffeyville     69  39  55  28 /  80  40   0   0
Chanute         68  37  52  27 /  70  30   0   0
Iola            68  36  51  27 /  70  40   0   0
Parsons-KPPF    68  38  54  27 /  70  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CST this afternoon for KSZ032-033-
047>053-067>069-082-083-091>093.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
CLIMATE...EPS
Hazardous weather outlook, Dec 25, 7:01 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
701 AM CST SUN DEC 25 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
701 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL LINGER ACROSS PARTS OF CENTRAL AND SOUTH
CENTRAL KANSAS UNTIL MID-MORNING. PLEASE REFER TO THE DENSE FOG
ADVISORY FOR DETAILS.

STRONG SOUTH WINDS ARE EXPECTED LATER THIS MORNING AND THROUGH THE
AFTERNOON FOR LOCATIONS GENERALLY ALONG AND WEST OF THE KANSAS
TURNPIKE. PLEASE REFER TO THE WIND ADVISORY FOR DETAILS.

A FAST-MOVING LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
TO SWEEP ACROSS THE AREA. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. THE LINE OF STORMS WILL
AFFECT LOCATIONS GENERALLY WEST OF INTERSTATE 135 BETWEEN 9 AM
AND NOON...BETWEEN INTERSTATE 135 AND THE FLINT HILLS BETWEEN NOON
AND 3 PM...AND FAR EASTERN KANSAS BETWEEN 3 AND 6PM.

A VERY HIGH GRASSLAND FIRE DANGER IS ALSO LIKELY IN ALL AREAS
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MIXTURE OF LIGHT RAIN AND LIGHT SNOW IS POSSIBLE IN SOUTHEAST
KANSAS NEXT SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM LATE MORNING INTO THE
AFTERNOON FOR LOCATIONS GENERALLY WEST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Dec 25, 11:21 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
1121 AM CST SUN DEC 25 2016

KSZ032-047-251815-
Russell KS-Barton KS-
1121 AM CST SUN DEC 25 2016

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Barton County in central Kansas...

* Until 1215 PM CST

* At 1118 AM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Catherine to near Larned. The line of storms was moving eastward
  around 40 mph.

Wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
  Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker
  Hill, Paradise, Galatia, Susank, Waldo, Wilson Lake and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 500 PM CST for
central Kansas.

LAT...LON 3913 9904 3913 9853 3827 9848 3826 9848
      3826 9903
TIME...MOT...LOC 1720Z 203DEG 65KT 3894 9919 3820 9904

MCGUIRE

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Barton

When
December 25, 11:38 AM CST to 11:40 AM CST
Where
Barton County, 0.88 mi NE of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
38.640, -98.960

Although no damage was reported, torrential rains caused severe visibility restrictions as low as 1/8 mile.

Thunderstorm Wind, Rice

When
December 25, 12:20 PM CST to 12:22 PM CST
Where
Rice County, 0.54 mi E of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.280, -98.410

Although no damage was reported, there were heavy rains.

Thunderstorm Wind, Rice

When
December 25, 12:29 PM CST to 12:30 PM CST
Where
Rice County, 6.86 mi SE of Bushton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -98.310

No damage was reported.

Thunderstorm Wind, Ellsworth

When
December 25, 12:36 PM CST to 12:37 PM CST
Where
Ellsworth County, 1.38 mi N of Ellsworth
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.750, -98.230

Measured by the Ellsworth Airport AWOS.

Thunderstorm Wind, Lincoln

When
December 25, 1:19 PM CST to 1:22 PM CST
Where
Lincoln County, 0.87 mi SE of Beverly
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
39.010, -97.960

A roof was blown off a barn.

Tornado, Saline

When
December 25, 1:53 PM CST to 1:54 PM CST
Where
Saline County, 5.05 mi NE of New Cambria to 5.17 mi NE of New Cambria
Rating
EF0
Path length
0.13 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
38.935, -97.438

A very brief tornado which was likely a gustnado on the leading edge of a squall line produced minimal damage to a barn roof and trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667685, 667686, 667687, 667688, 667684, 664546.